Missouri, 2016

Hail and Damaging Winds in Missouri, March 23, 2016

March 23, 2016 · NWS EAX · 22 events in 14 counties and zones

On the evening of March 23rd severe strong to severe thunderstorms moved through eastern Kansas and western Missouri. Most of these storms produced some small hail and gusty winds, with a few of them producing some marginally severe winds and quarter-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of March 23rd severe strong to severe thunderstorms moved through eastern Kansas and western Missouri. Most of these storms produced some small hail and gusty winds, with a few of them producing some marginally severe winds and quarter-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 23, 2:42 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 23, 2:42 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
342 PM CDT WED MAR 23 2016

.DISCUSSION...
Issued at 341 PM CDT WED MAR 23 2016

A deep surface low has taken form over northeast Kansas, which has
tightened up the surface pressure gradient over eastern Kansas and
western Missouri. This pressure gradient has caused winds to pick up
out of the south/southwest around 25 to 30 mph, with gusts
approaching 45 mph. Perhaps mitigating the stronger winds, which are
being experienced further west are the low level clouds moving
through the area. These clouds are preventing a minor amount of
insolation that could help mix the lower atmosphere even more than
what currently going on. To the west of the aforementioned surface
trough good low level moisture characterized by dewpoints in the
lower to middle 50s is streaming northward into the area. The warm
front associated with this low level cyclone is visible on satellite
imagery and confirmed by surface observations just north of the
MO/IA border along the E-W convergence zone perhaps 30 miles into
Iowa. Further west, a dryline, running roughly N/S from KMKH to KPNC
will progress eastward and set up just to the west of the KC metro
by 22z-00z time frame. In the meantime a strong capping inversion
will prevent any robust convection for the next couple hours before
the mid level trough overspreads the area, bringing support for
ascent and cooling mid level temperatures, which should adequately
erode the cap to initiate some deep convection. Short range
convective allowing models have been consistent in developing deep
convection along the dryline in the 21z-23z time frame. The area
that may see convection first could be the area in far SE Nebraska
and NW Missouri where the triple point is currently located.
Convective allowing models have indicated a cluster of storms,
perhaps supercells moving into NW Missouri around 21z-23z. These
storms will encounter an environment characterized by MLCAPE values
in the 1000 to 1500 J/kg range and effective bulk shear values
approaching 50 to 60 kts. Given a strongly veering-with-height wind
profile 0-1 SRH will be rather high, in the 100 to 200 J/kg range
early in the event, but increasing to 200 to 300 J/kg by 23z. Low to
mid level lapse rates might be a little on the weak side, but
overall, should be ample to help maintain robust updraft potential.
the result of this environment should be rotating storms, possibly
supercells across far northern Missouri. Hazards would include gusty
winds, small hail around quarter to golf ball sized and perhaps a
tornado or two near the warm front where winds are strongly backed.
By 03z or shortly after storms should make their way out of the
area, and to the east, gradually weakening with time.

Later this evening a cold front will dive through the area,
dramatically cooling the lower atmosphere. On the backside of the
mid level trough light precipitation will move through Wednesday
night through early Thursday. For early Thursday morning there could
be some light snow mixing into the light rain, mainly along and
north of HWY 36. There could also be a period where precipitation
all falls as snow, and might bring some very light accumulations to
areas along the IA/MO border. For Friday morning the cold air will
settle into the area and the surface high will become centered over
the Missouri River Valley. This will cause temperatures to drop to
below freezing Friday morning. With such a mild late winter and early
spring thus far there could be some agricultural interests affected
by a the late season cold. Have withheld a Freeze Watch for the CWA
given all the headlines currently out, but once the Wednesday system
clears the area freeze headlines may indeed be needed to cover
Friday morning late season freeze. For the weekend another potent
trough with good moisture moves into the area. This one should just
be a rain maker, with little to no impactful weather, aside from
light rain or maybe some light rain/snow mix late Sunday evening or
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 339 PM CDT WED MAR 23 2016

Ceilings should remain above MVFR thresholds through the evening.
There could be a round of thunderstorms moving through the terminals
later this evening, but they should be quickly moving and move out of
the terminals by 01z. There could be some gusty winds and small hail
with these thunderstorms. Cold front then moves in and could bring a
rain/snow mix to the terminals late in the forecast period, in the
Thursday morning time frame, with Ceilings dropping to MVFR
thresholds.

&&

.FIRE WEATHER...
Issued at 405 AM CDT WED MAR 23 2016

Today moisture will move into the area, which should keep RH values
just above critical thresholds, however given strong southerly winds
between 20 and 30 mph, with gusts approaching 40 to perhaps 50 mph
any fires that get ignited will spread very quickly. Expect these
gusty winds through the entire day and into Wednesday evening before
gradually tapering off. Precipitation/thunderstorm chances will
increase through the late afternoon and well into the evening hours.

&&

.EAX Watches/Warnings/Advisories...
KS...Red Flag Warning until 8 PM CDT this evening for KSZ025-057-060-
     103>105.

     Wind Advisory until 8 PM CDT this evening for KSZ025-057-060-
     103>105.

MO...Red Flag Warning until 8 PM CDT this evening for MOZ028-029-037-
     043-053.

     Wind Advisory until 8 PM CDT this evening for MOZ028-029-037-043-
     053.

&&

DISCUSSION...Leighton
AVIATION...Leighton
FIRE WEATHER...Welsh
Hazardous weather outlook, Mar 23, 4:08 AM CST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 AM CDT WED MAR 23 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
508 AM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A VERY HIGH FIRE DANGER EXISTS OVER EASTERN KANSAS AND WEST CENTRAL
THIS AFTERNOON AND EARLY EVENING. STRONG SOUTHERLY WINDS GUSTING TO
45 MPH ARE EXPECTED TODAY OVER PARTS OF EAST CENTRAL KANSAS AND WEST
CENTRAL MISSOURI.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Mar 23, 3:47 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
447 PM CDT WED MAR 23 2016

MOZ001-232215-
ATCHISON MO-
447 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ATCHISON COUNTY
UNTIL 515 PM CDT...

AT 446 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROCK PORT...OR 9 MILES WEST OF TARKIO...MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKPORT...WATSON AND PHELPS CITY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 109 AND 122.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
MISSOURI.

LAT...LON 4058 9531 4037 9547 4038 9562 4039 9562
      4052 9564 4058 9564
TIME...MOT...LOC 2146Z 188DEG 31KT 4042 9555

LEIGHTON

The radar

The Omaha radar (KOAX), 128 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

16 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Atchison

When
March 23, 4:15 PM CST
Where
Atchison County, 0.69 mi N of Tarkio
Measured
0.75 in hail
Reported by
State Official
Coordinates
40.440, -95.380

Thunderstorm Wind, Atchison

When
March 23, 5:01 PM CST to 5:03 PM CST
Where
Atchison County, 1.38 mi N of York
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.440, -95.270

Media report of a tree down along HWY 136 near State Route N. It is unknown what type of tree or how large it was.

Hail, Buchanan

When
March 23, 5:14 PM CST
Where
Buchanan County, 2.11 mi NW of Taos
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.600, -94.880

Hail, Nodaway

When
March 23, 5:19 PM CST to 5:21 PM CST
Where
Nodaway County, 1.74 mi SW of Dawsonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.450, -95.120

Hail, Buchanan

When
March 23, 5:23 PM CST
Where
Buchanan County, 0.69 mi N of South St Joseph
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.740, -94.850

Hail, Nodaway

When
March 23, 5:25 PM CST
Where
Nodaway County, 1.48 mi SSW of Dawsonville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.450, -95.110

Hail, Nodaway

When
March 23, 5:31 PM CST to 5:33 PM CST
Where
Nodaway County, 0.69 mi N of Skidmore
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.290, -95.080

Hail, Nodaway

When
March 23, 5:32 PM CST
Where
Nodaway County, 3.82 mi SW of Quitman
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
40.330, -95.130

Hail, Platte

When
March 23, 5:40 PM CST
Where
Platte County, 1.27 mi ESE of Weston
Measured
0.75 in hail
Reported by
Public
Coordinates
39.410, -94.900

Thunderstorm Wind, Buchanan

When
March 23, 5:43 PM CST to 5:45 PM CST
Where
Buchanan County, 0.74 mi E of (Stj)st Joseph Mem A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.769, -94.906

A 59 mph wind was measured at the St Joseph ASOS.

Hail, Clay

When
March 23, 6:15 PM CST
Where
Clay County, 1.6 mi E of Smithville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.400, -94.550

Hail, Jackson

When
March 23, 6:32 PM CST
Where
Jackson County, 0.69 mi S of Holmes Park
Measured
0.75 in hail
Reported by
Public
Coordinates
38.940, -94.550

Hail, Daviess

When
March 23, 6:34 PM CST
Where
Daviess County, 0.53 mi W of Pattonsburg
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.050, -94.140

Thunderstorm Wind, Clinton

When
March 23, 6:35 PM CST
Where
Clinton County, 2.62 mi SE of Gridley
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.650, -94.240

A tractor trailer was blown off of Interstate 35 south of Cameron at mile marker 47.

Hail, De Kalb

When
March 23, 6:46 PM CST
Where
De Kalb County, 6.94 mi E of Osborn
Measured
0.75 in hail
Reported by
Public
Coordinates
39.740, -94.240

Hail, Cass

When
March 23, 6:54 PM CST
Where
Cass County, Belton
Measured
0.75 in hail
Reported by
Public
Coordinates
38.820, -94.530

Hail, Harrison

When
March 23, 6:57 PM CST
Where
Harrison County, 0.69 mi S of Gilman City
Measured
0.88 in hail
Reported by
Public
Coordinates
40.140, -93.870

Thunderstorm Wind, Harrison

When
March 23, 7:02 PM CST
Where
Harrison County, 2.11 mi W of Melbourne
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.150, -93.820

A tree was down on HWY 146 blocking the road. It is unknown what type of tree or how large it was.

Hail, Caldwell

When
March 23, 7:05 PM CST to 7:07 PM CST
Where
Caldwell County, 0.69 mi N of Hamilton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.740, -94.000

Thunderstorm Wind, Jackson

When
March 23, 7:31 PM CST to 7:33 PM CST
Where
Jackson County, 1.52 mi S of Lees Summit Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.958, -94.374

A 64 mph wind was reported by Lees Summit ASOS.

Thunderstorm Wind, Putnam

When
March 23, 7:51 PM CST
Where
Putnam County, 0.87 mi SW of Lucerne
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.460, -93.290

A 60 mph wind was estimated by Fire Department in Lucerne.

Hail, Henry

When
March 23, 8:25 PM CST
Where
Henry County, 2.71 mi W of Clinton Mem Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.350, -93.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617604, 617628, 617609, 617610, 617613, 617615, 617616, 617618, 617619, 617639, 617620, 617621, 617622, 617633, 617623, 617624, 617625, 617657, 617626, 617645, 617647, 617627.